Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 3, NWS Hastings, NE

July 8, 20216 counties in Kansas

NWS Hastings, NE issued this heat advisory at Jul 8, 2021, 3:11 PM CDT for 6 counties in Kansas. It took effect at Jul 9, 2021, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2021, 3:11 PM CDT (20:11 UTC)
In effect from
Jul 9, 2021, 1:00 PM CDT
Expired
Jul 9, 2021, 8:00 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS73 KGID 082011
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
311 PM CDT Thu Jul 8 2021

KSZ005>007-017>019-090400-
/O.NEW.KGID.HT.Y.0003.210709T1800Z-210710T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, and Beloit
311 PM CDT Thu Jul 8 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT FRIDAY...

* WHAT...Heat index values near 105 expected.

* WHERE...Phillips, Smith, Jewell, Rooks, Osborne and Mitchell 
  Counties.

* WHEN...From 1 PM to 8 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Thies
3 follow-up statements
722 
WWUS73 KGID 090210
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
910 PM CDT Thu Jul 8 2021

KSZ005>007-017>019-091100-
/O.CON.KGID.HT.Y.0003.210709T1800Z-210710T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, and Beloit
910 PM CDT Thu Jul 8 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT FRIDAY...

* WHAT...Heat index values up to around 105 degrees. 

* WHERE...Phillips, Smith, Jewell, Rooks, Osborne and Mitchell
  Counties in north central Kansas. 

* WHEN...From 1 PM to 8 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

* ADDITIONAL DETAILS...This will only be a one-day blast of very 
  hot conditions, with noticeably-cooler weather in store over the
  weekend. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Pfannkuch/Thies
118 
WWUS73 KGID 090928
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
428 AM CDT Fri Jul 9 2021

KSZ005>007-017>019-091800-
/O.CON.KGID.HT.Y.0003.210709T1800Z-210710T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, and Beloit
428 AM CDT Fri Jul 9 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* WHAT...Heat index values up to around 105 degrees.

* WHERE...Phillips, Smith, Jewell, Rooks, Osborne and Mitchell 
  Counties in north central Kansas.

* WHEN...From 1 PM to 8 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...This will only be a one-day blast of very 
  hot conditions, with noticeably-cooler weather in store over 
  the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Heinlein
978 
WWUS73 KGID 100054
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
754 PM CDT Fri Jul 9 2021

KSZ005>007-017>019-100200-
/O.EXP.KGID.HT.Y.0003.000000T0000Z-210710T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, and Beloit
754 PM CDT Fri Jul 9 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Heat index values have dropped below 105 degrees and will continue
to decrease this evening, so the Heat Advisory will be allowed to
expire.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this heat advisory went out at Jul 8, 12:56 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 12:56 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1256 PM CDT Thu Jul 8 2021

...AVIATION UPDATE...

.DISCUSSION...(Today through Wednesday)
Issued at 318 AM CDT Thu Jul 8 2021

Overview...
The best chance for widespread appreciable rain appears to be
Friday night. The wind will turn southerly again today allowing
the heat and humidity to build through Friday. Then a cold front
associated with an upper trough will swing through Friday
evening/Friday night and set the stage for strong to severe
thunderstorms. The weekend will then be cool with highs only
around 80 and continued decent chances of rain on Saturday before
beginning to dry out on Sunday.

Today and Tonight...
The surface high has moved off to our east and the wind will
become southerly and even rather gusty by afternoon allowing us to
turn hot again. Highs will be back up into the 90s for most areas
and we should remain dry. The 00Z NAM Nest tries to develop some
thunderstorms off to the northwest of our forecast area by early
evening, which could move into our western zones by late evening
as they begin to die. In addition, some models like the NAM Nest
develop some isolated showers/thunderstorms during the middle of
the night that appear to be associated with the low level jet.
Overall, chances for precipitation are low tonight and am not
going higher than 20 percent at this point in time.

Friday...
This will be the hottest day of the forecast period just ahead of
the next cold front. We will be flirting with heat advisory
criteria Friday afternoon, especially across our southern and
eastern zones. All of that surface heating will make for an
unstable airmass by late afternoon and evening as temperatures
begin to cool aloft with the upper trough moving into the region.
However, there will be a pretty good capping inversion in place,
which may result in thunderstorms holding off until the upper
trough moves in during the late evening hours after sunset. There
will actually be some pretty high 0-6km shear values around 40-50
kts given fairly strong winds aloft for this time of year.
Consequently, the combination of strong wind shear and high
instability will result in at least a slight risk for severe
weather, which could be upgraded as we get closer. One question
that remains will be if storms can form in the warm sector or if
they will all be along and behind the cold front. Current thinking
continues to be that thunderstorms will be more favored behind the
cold front and we may not see any surface based development in the
warm sector. The bottom line is that Friday night should be our
best chance at widespread appreciable rainfall.

Saturday and Sunday...
Shower and thunderstorm chances will remain rather high on
Saturday especially across our eastern zones in association with
the upper trough, but Friday night should be the main show. The
slight chance for thunderstorms extending into Sunday may be a bit
overdone, and most areas should be dry on Sunday. The big story
this weekend will be the cooler weather with highs only in the
upper 70s to around 80.

Monday through Wednesday...
We will begin to warm back up with 80s for Monday and then around
90 to the lower 90s for Tuesday and Wednesday. Monday and
probably most of Tuesday should be dry, but then we expect to see
the chance for thunderstorms returning by Tuesday night into
Wednesday in association with the next upper trough.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1255 PM CDT Thu Jul 8 2021

Significant weather: Low level wind shear (LLWS) tonight

First 6 hours: VFR. Breezy S wind with sustained speeds around
15kt and gusts near 25kt. Little to no sky cover. Confidence: High

Rest of the period: VFR. Low level jet will incr after dark and
lead to S-SW LLWS peaking around 45kt in the 04Z to 11Z time frame
for both terminals. May see some weak convection develop from a
cloud deck based around 12-15k ft between 08Z and 15Z. Confidence
on this occurring is not great. Both terminals have a chc, but
would place slightly better chcs at GRI vs EAR. Expect decr clds
and lgt S wind by late Fri AM.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Thies
Hazardous weather outlook, Jul 8, 4:26 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
426 AM CDT Thu Jul 8 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
090930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
426 AM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is a slight chance of isolated thunderstorms late this
evening into tonight, primarily across south central Nebraska.
A few strong to severe storms could be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday night through Sunday, then again Tuesday afternoon through
Wednesday, periodic thunderstorm chances return to the outlook
area. At this time, the best chances for the most widespread
thunderstorm activity should be Friday evening into Friday night.
During this period, there will be the potential for strong to
severe thunderstorms, with damaging wind gusts, large hail, and
heavy rainfall being the primary hazards.

Friday afternoon, heat index values near or just over 100 degrees
will be possible across much of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.